The allosteric glycogen synthase kinase-3 inhibitor NP12 limits myocardial remodeling and promotes angiogenesis in an acute myocardial infarction model
datasetposted on 04.03.2019, 21:32 authored by Jugajyoti Baruah, Ryan Hitzman, Victoria Mastej, Jane Zhang, Kishore K. Wary
A key feature of acute myocardial infarction (AMI) is an alteration in cardiac architecture. Signaling events that result in the inhibition of glycogen synthase kinase-3b (GSK-3) represent an adaptive response that might limit the extent of adverse remodeling in the aftermath of AMI. Here, we report that an allosteric inhibitor of GSK-3b, 4-benzyl-2-(naphthalene-1-yl)-1,2,4-thiadiazolidine-3,5-dione (NP12), lessens the magnitude of adverse myocardial remodeling and promotes angiogenesis. Male and female mice 8–10 weeks old were grouped (six animals in each group) into sham surgery (sham group), left anterior descending (LAD) ligation of the coronary artery followed by intramyocardial PBS injections (control group), and LAD ligation followed by NP12 administration (NP12 group). After 7 and 14 days, the extents of fibrosis and integrity of blood vessels were determined. Intramyocardial administration of NP12 increased phosphorylation of GSK-3b, reduced fibrosis, and restored diastolic function in the mice that had experienced an AMI. Morphometric analyses revealed increased CD31 and Ki67 vascular structures and decreased apoptosis in these mice. NP12 administration mediated proliferation of reparative cells in the AMI hearts. In a time-course analysis, Wnt3a and NP12 stabilized b-catenin and increased expression of both Nanog and VEGFR2. Moreover, NP12 increased the expression of -catenin and Nanog in myocardium from AMI mice. Finally, loss- and gain-of-function experiments indicated that the NP12-mediated benefit is, in part, Nanog-specific. These findings indicate that NP12 reduces fibrosis, reestablishes coronary blood flow, and improves ventricular function following an AMI. We conclude that NP12 might be useful for limiting ventricular remodeling after an AMI.